[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance

Re: [IP] Help...

> Got a question, and I wondered if anybody was out there in the
> middle of the night, and could help me.
> I've been pumping for about three weeks now.  The last couple of
> site changes (but not the previous ones), I've had problems with
> high blood sugars a couple of hours after the site change.  They can
> go as high as 300, but then come down and stay down, leading me to
> think it's not a site problem.

The problem is one of mechanics -- relatively simple solution.

When the old site is removed WHILE STILL ACTIVE, the site itself 
still contains insulin. When you remove the set two things happen.

1) body fluid and some insulin may leak out of the wound
2) damage occurs to the tissue in the site wound as you remove the 

Think about how small the "5" unit droplet at the end of the set is 
when you prime. Then visualize how small a droplet only a single unit 
might be. Losing a unit from your last bolus or from basal will send 
most people's bg up 50 pts or so.

Likewise, if you damage the tissue where the insulin is waiting to be 
infused, your handy-dandy immune system will busily work at cleaning 
up the damage -- insulin and all.

Basically the rule of thumb is to leave the old set in place for the 
half life of the insulin -- or another way to measure -- the peak 

Humalog / Novolog -- 2 hours or so
Velosulin / Regular -- 4 hours or so

email @ redacted
for HELP or to subscribe/unsubscribe/change list versions,
contact: HELP@insulin-pumpers.org